Indiana, 2011Flooding in Indiana, December 5 to 6, 2011
December 5 to 6, 2011 · NWS LMK · 2 events in 2 counties and zones
The last in a series of heavy rain events that brought around 10 inches of rain within about 3 weeks across southern Indiana began during morning hours on December 4th. Steady rain continued for around 30 straight hours and brought over 3 inches of rain to much of southern Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The last in a series of heavy rain events that brought around 10 inches of rain within about 3 weeks across southern Indiana began during morning hours on December 4th. Steady rain continued for around 30 straight hours and brought over 3 inches of rain to much of southern Indiana. Locally over 3 and one half inches of rain fell across Harrison and Orange Counties. Several rivers went into flood on the 5th and the 6th of December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 5, 6:17 AM EST, 43 minutes earlier.
Area forecast discussion, Dec 5, 6:17 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
617 AM EST MON DEC 05 2011
...Updated Aviation Discussion...
.Short Term (Today and Tonight)...
...Flood Watch in Effect through Tuesday Morning...
Widespread light rains continues (at 3am EST) north and west of a
line from east of Bowling Green through Frankfort. Precipitation
totals have been heaviest so far across southwestern Indiana, with
widespread amounts of just over one inch to locally over 2 inches in
Dubois County. Across central Kentucky, at 3 am, amounts have
approached 1 inch across those counties along the Ohio River
southwest of Louisville.
Our forecast reasoning is similar to that of the past several days.
Lift, associated with the right entrance region of a jet over the
northern Ohio Valley in combination with a nearly stationary front
along the Ohio River and PWATs well above seasonal normals, will
bring a lengthy period of light to moderate rains through at least
this afternoon.
A low amplitude 500mb wave now over Texas is just now ejecting from
the base of a positively tilted trough farther west over the
southern Rockies. This wave will very quickly ride northeast across
western Tennessee and the Commonwealth by late this afternoon. Both
radar and cooling cloud tops hint at some heavier rains that will
move into southwestern Kentucky shortly and through southern Indiana
by mid to late morning. For areas along and northwest of the Ohio,
expect a period of moderate rain from mid morning through early
afternoon. Steady rains have been slow to move into the Bluegrass
and Lake Cumberland areas, but will finally arrive near Lake
Cumberland by late morning.
Still expect 2 to locally over 3 inch storm total rainfall amounts
across southern Indiana and along the Ohio, with significantly less
near Interstate 75. Several rivers will go into flood across
southern Indiana over the next couple of days. Will continue flood
watch and expect some minor flooding of small streams, fields and
low water crossings.
Temperatures will vary quite a bit today, with highs in the lower to
mid 40s north of the Ohio River, ranging to around 60 near Lake
Cumberland.
Rain will gradually end across southern Indiana this evening, but
will likely continue well into the early morning hours along and
southeast of the Cumberland Parkway.
.Long term (Tuesday - Sunday)...
Tuesday-Wednesday night...
Beginning Tuesday, the surface trough responsible for all of the
rain will be well east across the Appalachians. Post-frontal light
rain will be possible on and off, though, with the upper jet
maximized overhead along with an approaching elongated upper trough
stretching from Lake Superior to New Mexico. As this upper trough
pushes eastward towards our region, our light rain will end from
west to east. Still have high chance-low likely POPs over our east
on Tuesday. Despite deep moisture exiting quickly eastward, should
still have saturated low-levels for a light rain/drizzle result for
much of the day east of I-65. Most of the moisture exits Tuesday
night before a changeover to light snow or flurries could occur, so
just have a slight chance of a rain/snow mix late Tuesday night over
our far eastern CWA. It would be of no impact.
The upper trough that helps push our rain eastward will also be the
cause of a quickly developing surface low late Tuesday night into
Wednesday across the Smokies and Carolinas. The recent NAM seems to
be the outlier in closing off the upper trough and becoming more
amplified, which would in turn, drive moisture as far north as the
Ohio River Wednesday night. The Euro and GFS scoot the upper trough
eastward too quickly, barely clipping our southeast CWA with light
rain Wednesday afternoon/light snow Wednesday night. This latter
solution is the favored result, and really think that most
precipitation will remain southeast of our CWA given the fast
movement of the upper-level shortwave. But will hold onto low
chance/slight chance POPs Wed afternoon-night since the GFS
Ensembles/SREF/CONSALL hold onto small chances for precip/mainly
snow over our southern Bluegrass/Lake Cumberland region. Really
think the previous extended forecaster is right in that we will
likely be dry during this period. Went ahead and increased cloud
cover over the southeast CWA during this time frame, too.
Temperatures Tuesday will range from the low 40s northwest to the
low 50s southeast, dropping into the low-mid 40s everywhere for
highs on Wednesday. Lows will be around freezing both Tuesday and
Wednesday nights.
Thursday-Sunday...
Looks like the rest of the extended will be dry, but cold. Surface
high pressure will settle into the region under a fast zonal flow
for Thursday-Friday before a large, deep and cold Canadian trough
will dive southeast across the nation's mid-section by Saturday. Any
moisture with this will likely remain north of the region
(downstream of Great Lakes), but we won't escape the cold. The upper
trough reaches our region by Saturday, with a cold northwest flow in
place at the surface. Expect highs Saturday only in the 30s, barely
above freezing in some locations! Other than Saturday, highs will
still be chilly - only in the upper 30s to mid 40s, and lows in the
20s. Saturday night across the Bluegrass, sheltered locations could
drop into the upper teens for lows. Will be a cold weekend.
&&
.Aviation (12Z TAF Issuance)...
Currently, at 11z, a nearly stationary front lay from BWG to just
west of LEX. This front will move little through 18z. Winds all
three TAF sites will stay light through around 18z. North winds will
begin at SDF around 18z and increase to 10kt as this boundary begins
to push east. North winds will increase to 10 mph at LEX and BWG
around 00z on Tuesday.
Steady rain will continue with current MVFR ceilings lowering by 13z
to high end IFR with continued MVFR visibilities at SDF and BWG
through at least 20z. At LEX, light rain or showers will increase in
coverage by 15z. Low end MVFR visibilities and CIGs will then
continue at LEX through at least 00z Tuesday.
Although rain will diminish after 00z at SDF and after 06z at LEX
and BWG, low end MVFR ceilings will continue through the end of the
TAF period.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH TUESDAY MORNING FOR INZ076>079-083-084-
089>092.
KY...FLOOD WATCH THROUGH TUESDAY MORNING FOR KYZ023>034-038-045-053-
061>063-070>072.
Short Term.......JSD
Long Term........AL
Aviation.........JSDHazardous weather outlook, Dec 5, 3:51 AM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 AM EST MON DEC 5 2011
INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>072-
060900-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-
NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-
WARREN KY-SIMPSON KY-
351 AM EST MON DEC 5 2011 /251 AM CST MON DEC 5 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
A FLOOD WATCH CONTINUES THROUGH TUESDAY MORNING. WIDESPREAD AND
PERSISTENT RAIN WILL CONTINUE THROUGH AT LEAST EARLY EVENING. EXPECTED
RAINFALL TOTALS OF 2 TO LOCALLY AS MUCH AS FOUR INCHES WILL LEAD
TO RAPID RISES ACROSS AREA STREAMS AND RIVERS. LOW WATER CROSSINGS
WILL BECOME FLOODED. MOTORISTS SHOULD USE CAUTION AND BE OBSERVANT
WHEN CROSSING OVER STREAMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ALTHOUGH THE MAJORITY OF THE PERSISTENT RAINFALL WILL END ON
TUESDAY...AREA STREAMS AND RIVERS WILL RISE...SOME ABOVE FLOOD
STAGE. CONTINUE TO MONITOR THE LATEST RIVER FORECASTS AND REMEMBER
TO NEVER DRIVE THROUGH FLOODED ROADWAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND INSTANCES OF
FLOODING TO THE NATIONAL WEATHER SERVICE THROUGH TUESDAY.
KYZ035>037-039>043-046>049-054>057-064>067-073>078-081-082-060900-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
351 AM EST MON DEC 5 2011 /251 AM CST MON DEC 5 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD RAIN WILL ARRIVE THIS AFTERNOON AND CONTINUE TONIGHT.
THIS RAIN MAY CREATE PONDING ON OPEN FIELDS AND BRING SMALL
STREAMS TO BANKFULL.
HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
RAIN WILL END TUESDAY NIGHT. EXPECT SOME PONDING ON OPEN FIELDS
AND RISES ACROSS SMALL STREAMS. A LITTLE LIGHT SNOW MAY BE POSSIBLE
WEDNESDAY NIGHT AS A FAST-MOVING UPPER LEVEL DISTURBANCE PUSHES
ACROSS TENNESSEE. THE BEST CHANCE FOR LIGHT SNOW WOULD BE ACROSS
THE LAKE CUMBERLAND REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
JSD/AL
Flood, Jefferson
- When
- December 5, 7:00 AM EST to December 6, 2:00 PM EST
- Where
- Jefferson County, Deputy to 0.93 mi E of Deputy
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.800, -85.650
Heavy prolonged rain brought the Muscatatuck River into flood. The river crested at 25.3 feet shortly before midnight on December 5th. This is considered a moderate flood. Flood stage is 20 feet.
Flood, Washington
- When
- December 5, 10:00 PM EST to December 6, 10:00 AM EST
- Where
- Washington County, Freddricksburg to 0.42 mi W of Freddricksburg
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.430, -86.180
The Blue River at Fredricksburg went into flood, cresting at 21.82 feet at 4 am December 5th. Flood stage is 20 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 5 to 6, 2011$860,000 · 18 events
- Strong Wind in Louisiana, December 5, 2011$35,000 · 1 event
- Flooding in Ohio, December 5 to 6, 2011$11,000 · 11 events
- Flooding in Tennessee, December 5, 2011$11,000 · 9 events
- Winter Weather in Arkansas, December 5, 201110 events
- Heavy Snow in New Mexico, December 5 to 6, 20116 events
- Flooding in Kentucky, December 5 to 10, 20114 events
- Flooding in Indiana, December 5, 2011$4,000 · 4 events
- High Wind in California, December 5, 201169 kt wind · 3 events
- Flooding in Kentucky, December 5, 2011$3,000 · 3 events
- Hail in Texas, December 5, 20111 in hail · 2 events
- Frost and Freeze in Oregon, December 5, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350922, 350921.